home / advice / Things Which Can Cause Dog Poi...
Share:
browse:   |

Things Which Can Cause Dog Poisoning

Things Which Can Cause Dog Poisoning

What’s Safe for You Could Be Deadly To Your Dog! – Dangerous Medication for Dogs

If your pet becomes ill you may happen try house therapies or even human medicines first. The latter, however, can hide a lot of danger: they may even cause great troubles. We asked a vet why. Dr. József Varga, veterinarian, has spoken about those human medicines, substances that are considered to be the most dangerous for pets:

In our veterinary practice we often face situations when dogs are showing signs of dog poisoning. In this case, after careful questioning it turns out that the owner arbitrary treated its pet with human medicine. Dogs may often swallow pills and capsules left in the house. However, it is common that the owners, just being uninformed, overdose their pets with substances that are actually dog poisons and may cause permanent damage or even death. As the enzyme supply of our pets is very different from that of the humans, it often occurs that during the inhibition toxic agents are produced in their systems.

The most common problem is the administration of anti-inflammatory, analgesic preparations which lead to dog poisoning. Unfortunately, in our consulting room we often face cases when the owner starts treating its pet with antipyretics that he had known for a long time, because the animal is a bit woozy, may have not enough appetite and when stroking it he can feel a little fever, too. The first and most important thing to remember is that the body temperature of a dog and a cat is much higher than ours, Up to 39.5 degrees it is not considered as a temperature or fever it is their normal body heat. Fever starts at over 40 degrees and it also matters where, how and for how long the temperature is measured. Therefore, you should ask of a veterinarian’s advice as soon as you notice symptoms that might denote it.

Human Analgesics Act as Dog Poison

The difficulty of the situation is increasing when the owner accidentally forgets to mention that the animal has already received medication at home. The veterinary and human formulas given by the doctor may enhance each others’ or side effects and can be toxic. Because the above mentioned reasons animals that had a surgical intervention shouldn’t be given analgesics either but they should be taken back to the doctor instead, where they will get the proper medication. During surgery it will, of course, get some analgesic and under normal circumstances there is no need to administer him further medication until the following day. The second day after the surgery when the doctor re-examines the patient, a medication therapy is again taking place, so there is no need for home therapy.

According to our experience, a big problem, too is that owners give much higher doses of medication to their pets, so that otherwise non-toxic agents may contribute to dog poisoning. Here are a few examples of things which act as dog poison.

The most dangerous agents among the pain relievers and antipyretics are paracetamol, ibuprofen, aspirin, naproxen, etc. In the human liver, paracetamol containing preparations are changed by following different enzymatic routes. These routes have a reduced capacity in dogs, so that a relatively small amount of the ingredient can cause severe liver or red-cell damage.

The dog poisoning can be noticed soon, only 1-2 hours later, the pet having the following symptoms: lethargy, diarrhea and vomiting, jaundice, red urine and they could die within 2-5 days. If you notice in time that your pet has eaten medicine, you can prevent greater absorption by emesis or administrating him activated charcoal as soon as possible (within few hours). Further treatment is the responsibility of the veterinarian's.

Aspirin Contributes to Dog Poisoning

The acetylsalicylic acid (aspirin) is toxic to both cats and dogs, symptoms being similar, too. Initially, vomiting and drowsiness occurs then later, blood can be found in the vomit. The reason for this is nothing else but the irritation of the stomach caused by its active ingredient that can lead to a stomach ulcer or perforation. In an advanced state the animal is having nervous system symptoms if the animal is not taken to the doctor in time the worst thing may happen. Emesis can also prevent drug absorption in the stomach because the ingredient is being absorbed only very slowly and therefore the intervention can be carried out 8-12 hours later.

Naproxen and ibuprofen (such as Ibuprofen Tablets, Cataflam) containing medicines may cause stomach and kidney failure. The predominant symptoms of dog poisoning are: vomiting, bloody black tarry stools and signs of renal failure: your pet drinks and pees a lot. Dog poisoning may lead to ulceration, bleeding and perforation in the stomach. Emesis or administration of activated charcoal and saline laxatives can be a therapy in this case but you’d better leave them to a medical professional, too.

Contraception Drugs

Nowadays it is very fashionable to give human contraceptives to dogs, saying that it is cheaper than spaying. The method works temporarily, but the side effects will soon appear.
In 80% of cases complications can be expected in 1-2 years time and the animal will be dead due to dog poisoning. Administering contraception drugs at a young age (2-3 years old) can cause breast tumor or even purulent metritis. Breast tumor forms metastasis to the lung and after suffering a longer or a shorter period the animal dies. If not treated in time, the metritis can be life-threatening, too. These substances can cause many other cancerous symptoms and damage so their use must be avoided in any case. In case you do not choose spaying, there are of course veterinary preparations developed on this purpose, which have considerably fewer side effects.

Toxic Foods

Dog poisoning can occur if you give him chocolate, coffee or cola. They contain the following substances: theobromine, caffeine or theophylline in tea. The latter two compounds are used as a medicine for both veterinary and human therapy, what really matters is the dose! Owners can willingly or unwillingly cause poisoning by feeding their animals with lots of chocolate or coffee. Bitter chocolate contains more theobromine as milk chocolate, so just a little of it can cause problems already. Agitation symptoms, vomiting, tremors, convulsions can be noticed and finally, tetanus occurs.

During treatment of dog poisoning, doctors use tranquilisers, charcoal, or emetics but in case of strong neurological symptoms recovery is doubtful.

Other Toxic Agents

Besides medication there are many dangerous chemicals in our homes and around the house which may also be toxic to our pets (for. ex. antifreeze, bleach) and therefore it is the owner’s responsibility to safely block them. If something bad happens it is our duty to take our pet to the vet.
 

comments:



related articles:
pet health guides 27.11.2012
Puppy Vaccinations
pet health guides 27.11.2012
Caring For Parakeets
pet health guides 27.11.2012
Health Pet Insurance
popular articles:
pet advice guides 27.02.2013
Offering Free Dogs to a Good Home
pet advice guides 14.03.2014
Curious facts about not-so-innocent pets
pet advice guides 27.11.2012
How To Look After Kakarikis
share:
Facebook
Twitter
RSS
Blog
©2014 clickpets.co.uk - all rights reserved - a member of Friday Media Group
discover our partner websites: Dogs and Puppies | Kittenads | Birdtrader | Horsemart | Farming Ads | HorseClicks
Memória Visual